warfarin and thyroid function

Hi my mum had half her thyroid removed many years ago, last year she was put onto warfarin to begin with her warfarin level was quiet stable, but recently she has dropped to 1.4 which is too thick, and she is complaining of being tired all the time. I have told her to ask for her thyroid levels to be checked, she is very old school and believes all the doctors tell her. would a change in her thyroid make her warfarin levels more lower than it should be. She is of the opinion that her thyroid is ok on the thyroxin she takes because it always has been. Any suggestions would be appreciated.

6 Replies

oldestnewest
  • jaffalady, the biggest thing that counteracts the effect of warfarin is vitamin K from green vegetables. (hey it's better that her INR is lower than higher. But I appreciate that they try their best to titrate to 2.0). If she's been eating a little bit more green vegetables then the vitamin K will upset the previous balance. You have to eat some and the drug is titrated to the habits of the patient. (Alcohol is also a vitamin K antagonist so drinking booze and taking warfarin can result in severely elevated INR and internal bleeding but that's is not your mother's situation.) I'm not 100% sure but I think foods containing vitamin K2 don't interfere. Eggs, fermented cheese (Gouda), chicken liver.... K1 is for blood clotting factors. K2 is for bone etc. K2 doesn't get tranformed into K1.

    At INR 1.4 her blood is not 'more thick'. It just has the capacity to clot easier. if she feels weird, then get the doctor to check other things besides. Tiredness can be from low ferritin and low B12 and low vitamin D. And other stuff too but these are just the 'basics.' Get a fecal occult blood test done as well.

    There is an alternative drug available. The difference is that drug cannot be canceled out by something as simple as Vitamin K with warfarin. It has no antidote but it seems people taking it are doing well. Half life is 24 hours. You can ask the doctor about alternatives to Warfarin. She may do better with them. Warfarin is a vitamin K antagonist and not having enough vitamin K ironically means more atherosclerotic plaque and stiffening of cardiac valves happens from this medication over time. The other stuff is better because it works differently and does not involve limiting green veggies. It's called Pradaxa in North America. Don't know what it is over on your side of the pond. (My senior moment lifted there...............Pradaxa!) The thing with this drug if rapid withdrawal will increase the tendency to clot. Like a rebound effect. So it needs to be titrated carefully but once the correct dose is established it is a lot less monitoring intense than Warfarin. Just the person has to take it every day and not skip doses.

    choice.com.au/media-and-new...

  • And there's Xarelta.

    Unfortunately all medications used for either preventing platelet aggregation or to modify the amount of coagulation proteins made by the liver are potentially dangerous. There is no perfect drug.

    Many elderly people have died of GI bleed because of the daily dose of aspirin, for example. But it has not been taken off the market or been black boxed. Considering how potentially dangerous it is, (Reye Syndrome, for example), if it would be a 'new drug' it would be prescription only.

    Warfarin has it's share of disasters as well and that's why it needs to be managed closely.

    The biggest problem with the new generation of anti-coagulants is sudden withdrawal of the drug makes the blood hypercoagulable. They need to be reduced gradually if the drug is to be discontinued.

  • Yes, I know. I'm quite scandlised about it!

    Last year, when I was in hospital, they decided I had an arrythmia (I disagree!) And they put me on a beata blocker, a proton pump inhibitor (why?), asprin, and previscan (vit K blocker). The side effects of that lot were excrutiating! I tried telling my cardiologue about them but he wasn't interested.

    So, after having fully researched them on the web, I took myself of them! I cannot see the point of taking something that makes you feel worse than the disease! I had absolutely no symptoms of an arrythmia so...

    I'm going to go get a second opinion as soon as I can get an appt with a cardio recommended by friends. Then we will see!

    My commisérations to anyone that has to take them.

    Hugs, Grey

    PS Not suggesting anyone should do the same as me! I'm just me. I like to live dangerously! lol

  • Hi Thyroid disease can effect the Warfarin level, so if treatment just started it will be different but it does not make either unstable ,once thyroid right it is fine.If thyroid goes off again can make the Warfarin different until correct dose of meds is maintained.

    Jackie

  • Hi, I am undiagnosed but have all the symptoms of Hypo and have also been on Warfarin for a year and a half. My experience is similar to your Mum's, stable for the first year and now my INR keeps dropping. 1.4 is not a therapeutic level for me and my range is 2-3 with a target of 2.5.

    The limited information I have been able to find is that being Hypothyroid makes you resistant to Warfarin and that you need to take a larger dose, so fluctuations in thyroid function could result in a fluctuating INR. For example, my Dad also has the same range and target as me and he needs to take 2-3mg of Warfarin to achieve this, I started on 15mg a day and am now on 17mg a day.

    It's true that green vegetables affect INR, it doesn't mean you can't eat them, just that you must be consistent in the way you eat them, same size portions and the same number of times a week.

You may also like...